Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Shreveport, LA

May 3, 20175 counties in Arkansas

NWS Shreveport, LA issued this flash flood warning at May 3, 2017, 4:20 PM CDT for 5 counties in Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 4:20 PM CDT (21:20 UTC)
Expired
May 3, 2017, 7:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Hempstead County, AR, Lafayette County, AR, Miller County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:22 PM CDTFLASH FLOOD7 Se Emmet, ARWATER OVER HIGHWAY 53.
May 3, 4:24 PM CDTFLASH FLOOD4 Ne Bodcaw, ARWATER OVER HIGHWAY 278.
May 3, 4:28 PM CDTFLASH FLOOD5 Sse Prescott, ARNUMEROUS NEVADA ROADS WITH WATER FLOWING OVER THE ROADS, INCLUDING NEVADA 48 SOUTH, NEVADA 37, NEVADA 14, AND NEVADA 51. HIGHWAY 67 IS ALSO HAS WATER OVER THE ROAD AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS54 KSHV 032120
FFWSHV
ARC027-057-073-091-099-040015-
/O.NEW.KSHV.FF.W.0005.170503T2120Z-170504T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
420 PM CDT WED MAY 3 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southeastern Hempstead County in southwestern Arkansas...
  Miller County in southwestern Arkansas...
  Lafayette County in southwestern Arkansas...
  Nevada County in southwestern Arkansas...
  Northwestern Columbia County in southwestern Arkansas...

* Until 715 PM CDT

* At 419 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Texarkana, Hope, Prescott, Stamps, Waldo, Lewisville, McNeil,
  Fouke, Emmet, Buckner, Perrytown, Rosston, Garland, Fulton,
  Willisville, Bodcaw, Bluff City, Genoa, Brightstar and Canfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3379 9313 3378 9310 3340 9312 3306 9380
      3303 9403 3333 9402 3365 9379 3381 9339
      3381 9318 3380 9318 3381 9316 3381 9313

$$

Palmer
1 follow-up statement
227 
WGUS74 KSHV 032246
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
546 PM CDT WED MAY 3 2017

ARC027-057-073-091-099-040015-
/O.CON.KSHV.FF.W.0005.000000T0000Z-170504T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hempstead AR-Miller AR-Lafayette AR-Nevada AR-Columbia AR-
546 PM CDT WED MAY 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN HEMPSTEAD...MILLER...LAFAYETTE...NEVADA AND NORTHWESTERN
COLUMBIA COUNTIES...

At 546 PM CDT, Doppler radar indicated thunderstorms producing light 
to moderate rain across the warned area.  Flash flooding will 
continue across the warned area.

Some locations that will experience flooding include...
Texarkana, Hope, Prescott, Stamps, Waldo, Lewisville, McNeil, Fouke,
Emmet, Buckner, Perrytown, Rosston, Garland, Fulton, Willisville,
Bodcaw, Bluff City, Genoa, Brightstar and Canfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3379 9313 3378 9310 3340 9312 3306 9380
      3303 9403 3333 9402 3365 9379 3381 9339
      3381 9318 3380 9318 3381 9316 3381 9313

$$

Palmer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 4:12 PM CDT, 8 minutes earlier.

Area forecast discussion, May 3, 4:12 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
412 PM CDT Wed May 3 2017

.DISCUSSION...
Stg to svr storms movg east across the area. Warm front convection
has just skirted southern tier of cwa, with most of it south of
area. However, broken line of storms associated with stg cold
front movg across ne TX. With TOR watch until 5 pm, and timing of
convection leaving cwa later this eve, have split wx grids into 3
hour intervals. Will be shortly expanding LWA area, beginning at
6 pm, to include areas north of I-30, and extend in time thru Thu
aftn.
Dry conditions thru remainder of fcst beginning late tonight as
stg upper ridging over western conus. Unseasonally cold temps next
couple days with temps becmg more seasonal towards extended
period./07/

&&

.PREV DISCUSSION... /issued 114 PM CDT Wed May 3 2017/

DISCUSSION...
Updated to include issuance of Svr Tstm watch to ne TX, a portion
of sw AR, and extreme nw La until 7 pm, and to remove most of LA
portions of Tor Watch, this stretches across southern tier of cwa,
until 5 pm. Squall line movg east across FTW metro area warranting
issuance of Svr Watch. Widespread cloud cover stabilization
warranted the cancellation of portion of Tor Watch./07/

PREV DISCUSSION... /issued 1235 PM CDT Wed May 3 2017/

AVIATION...
MVFR-IFR CIGS continued to plagued the TAF sites early this aftn,
and will likely persist through the majority of the TAF period as
SHRA/TSRA activity becomes more widespread by late aftn. At this time,
a warm front has aided in the development of a complex of scattered
-SHRA/-TSRA across central LA, and another complex of storms near
 an old outflow boundary were noted near ktxk and keld just north
 of kshv. However, isolated -SHRA/-TSRA have developed near kshv,
 ktyr and kggg due to a bit of daytime destabilization. Computer
 models hint at a more prominent line of storms developing along a
 strong cold front, later this afternoon through early-mid
 evening, that will affect all TAF sites. Have tried to
 incorporate the best timing of when the storm activity will
 affect the TAF sites with this forecast. By mid-late evening, the
 majority of the precipitation will be exiting the region and
 perhaps lingering -SHRA will be left in its wake. Thereafter,
 rather breezy northwest wind speeds will ensue tomorrow morning
 which could near kshv and keld near an outflow boundary. Lake
 Wind Advisory wind speed criteria for most TAF sites /15-20 mph/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  71  52  75 /  40  10   0   0
MLU  54  67  50  73 /  70  10   0   0
DEQ  48  69  47  74 /  20  10   0   0
TXK  49  69  50  73 /  30  10   0   0
ELD  50  67  48  73 /  60  10   0   0
TYR  49  71  49  75 /  20  10   0   0
GGG  49  70  50  75 /  20  10   0   0
LFK  52  73  50  77 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Thursday for ARZ070>073.

LA...Lake Wind Advisory until 7 AM CDT Thursday for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Lake Wind Advisory until 7 AM CDT Thursday for TXZ096-097-
     108>112-124>126-136>138-150-151-153-166-167.

&&
Hazardous weather outlook, May 3, 1:06 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Wed May 3 2017

ARZ060-061-070>072-LAZ001-002-TXZ096-097-108>112-124>126-136>138-
149>151-041815-
Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon as a line of strong to severe
storms will move into the area from the northwest ahead of a
strong cold front. strong to possible damaging wind gusts will be
the primary threat with the approaching squall line. Isolated
large hail is also possible. Total rainfall amounts of one to
three inches are expected, resulting in possible isolated areas of
localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early evening.

ARZ073-LAZ003>006-010>014-018>022-041815-
Union-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon into the early evening, as a line
of strong to severe storms will move into the area from the
northwest ahead of a strong cold front. strong to possible
damaging wind gusts will be the primary threat with the
approaching squall line. Isolated large hail is also possible.
Total rainfall amounts of one to three inches are expected,
resulting in possible isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph tonight following the passage of the
cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ARZ050-051-059-OKZ077-041815-
Sevier-Howard-Little River-McCurtain-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

There is an Slight Risk of severe weather across the area this
afternoon and into the evening across the area.

Scattered to numerous showers and thunderstorms across the area
will continue through most of the afternoon as a strong cold front
approaches the area by early this evening. Strong wind gusts will
be the primary threat with the approaching squall line. Isolated
hail is also possible. Total rainfall amounts of one to two
inches are expected, resulting in ponding of water on roads and in
low lying areas where heavy rain occurs.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could possibly be required this afternoon and
early evening.

LAZ017-TXZ152-153-165>167-041815-
Sabine-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of northwest
Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

Scattered showers and thunderstorms will begin to rapidly
increase in coverage and intensify this afternoon with daytime
heating. Stronger storms may be capable of producing large hail,
damaging wind gusts, and possible tornadoes.

In addition, a line of strong to severe storms will move into the
area from the northwest ahead of a strong cold front early this
evening. Strong to possible damaging wind gusts will be the
primary threat with the approaching squall line. Total rainfall
amounts of one to three inches are expected, resulting in possible
isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph and tonight following the passage of
the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwesterly winds will likely persist through much of
Thursday. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
early evening.

07

In the hours before

Local storm report, May 3, 3:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 N TYLER               32.35N 95.30W
05/03/2017  E1.00 INCH       SMITH              TX   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT UT TYLER.

&&

LFM
Local storm report, May 3, 3:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             7 NNW NOONDAY           32.34N 95.42W
05/03/2017  E1.50 INCH       SMITH              TX   TRAINED SPOTTER

            1.5" HAIL REPORTED ON TOLL 49 SE AT 1538,
            FACEBOOK REPORT.

&&

LFM
Local storm report, May 3, 4:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             HENDERSON               32.16N 94.80W
05/03/2017  E1.00 INCH       RUSK               TX   TRAINED SPOTTER

&&

ALS
Local storm report, May 3, 4:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             HENDERSON               32.16N 94.80W
05/03/2017  E0.50 INCH       RUSK               TX   TRAINED SPOTTER

&&

LFM
Local storm report, May 3, 4:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             JACKSONVILLE            31.97N 95.26W
05/03/2017  E1.00 INCH       CHEROKEE           TX   911 CALL CENTER

&&

ALS
Local storm report, May 3, 4:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HENDERSON               32.16N 94.80W
05/03/2017  E2.00 INCH       RUSK               TX   EMERGENCY MNGR

&&

ALS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:54 AM CDTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more39 hr
May 3, 8:32 AM CDTSpecial Weather StatementSHVSevier43 min
May 3, 8:44 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier46 min
May 3, 9:50 AM CDTSpecial Weather StatementSHVHoward, Sevier40 min
May 3, 9:54 AM CDTSevere Thunderstorm WarningSHVHoward, Sevier30 min
May 3, 11:43 AM CDTSpecial Weather StatementSHVLafayette47 min
May 3, 12:11 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union32 min
May 3, 1:32 PM CDTFlash Flood WarningSHVHempstead, Nevada3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.